Tornadoes · United States · Tennessee · 2017

EF1 tornado, Irving College, Tennessee, April 5, 2017

This EF1 tornado ran 3.4 miles across Warren County on April 5, 2017, touching down at 4:59 PM CDT and reaching 125 yards wide. It killed nobody and injured 1, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 5, 2017
Touchdown
4:59 PM CDT (21:59 UTC)
Lifted
5:06 PM CDT (22:06 UTC)
On the ground
7 minutes
Path length
3.4 miles (5.5 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
1
Property damage
$50,000
County
Warren County
Touchdown point
35.563, -85.754
Lift-off point
35.595, -85.708
Record number
1704051559-01

The damage survey

11 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • Large trees down with one heavily damaging a home.
  • Mobile home heavily damaged and one occupant suffered minor injuries (not hospitalized). Nearby trees uprooted/snapped.
  • One dozen overturned headstones. Some trees down nearby.
  • Part of roof covering removed, small addition to home destroyed and trees damaged.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful spring storm system moved across the eastern US on Wednesday, April 5, 2017. This system brought numerous severe thunderstorms to many states from the Midwest into the Southeast, with hundreds of reports of large hail, wind damage, and numerous tornadoes. Across Middle Tennessee, several supercell thunderstorms developed along and ahead of a cold front that moved west to east across the area, with dozens of reports of large hail up to golf ball size, wind damage, and two confirmed EF1 tornadoes. In addition, strong westerly gradient winds measured up to 50 mph behind the cold front caused wind damage in several areas.

A fast-moving weak tornado, which was widely viewed and documented on video by numerous residents, touched down in the Irving College area of southeast Warren County about 7 miles southeast of McMinnville. Damage began on Smith Hollow Road where a barn was heavily damaged and several trees were snapped. Another barn was damaged and more trees blown down on Northcutt Cove Road, and one dozen gravestones were blown over and trees blown down at a cemetery between Northcutt Cove Road and Maude Etter Road. Large trees were blown down on Dry Creek Road where one fell onto and heavily damaged a home. The most concentrated damage was around the intersection of Highway 56 and Chapel Hill Drive, where a mobile home was destroyed injuring a woman inside, an outbuilding was destroyed, part of the roof was blown off a home, and several trees and power poles were blown down. The tornado blew down some more trees on Hill Road before lifting near the Collins River. This survey was aided by the Warren County Emergency Management Agency and Warren County 911 Center.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Apr 5, 3:55 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 5, 3:55 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
355 PM CDT Wed Apr 5 2017

.DISCUSSION...

Afternoon storms have been slower to develop this afternoon with
the anticipated increase in low level moisture occurring slower
than originally forecast. However, dewpoints have crept up and
storms have been increasing since 19-20Z. Expect this trend to
continue for the next few hours with the bulk of the storms east
of I-65 and becoming especially numerous on the Plateau. Severe
storm potential will end this evening but wrap-around showers will
arrive late tonight and then continue beyond 12Z Thursday.

The upper level low that helped kick off today's storms will move
from the Mid/Upper MS Valley to the lower Great Lakes Thursday.
Thursday will be much cooler with post frontal conditions and
extensive clouds in the cyclonic flow aloft...although some
decrease in clouds should occur by afternoon. Clearing skies
Thursday night will help allow temps to drop into the 30s most
areas. Light winds should help prevent any frost Thursday
night...but do expect patches of frost across the mid state Friday
morning as cold air remains and sfc winds drop off.

Upper level ridging will keep it dry Friday through the weekend
and into Monday with daytime temperature rebounding into the 60s
and then 70s.

The next upper level system to impact Middle TN will move eastward
through the Northern Plains early next week. This system and a
weak cold front will bring a chance of showers to the region
Monday night into next Wednesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      44  58  39  59  36 /  50  50   0   0   0
Clarksville    43  57  37  58  35 /  60  50   0   0   0
Crossville     40  49  35  51  33 /  70  70  20  10   0
Columbia       44  58  38  60  35 /  50  50   0   0   0
Lawrenceburg   44  58  38  59  35 /  50  40   0   0   0
Waverly        43  59  39  59  37 /  60  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Apr 5, 4:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             CARTHAGE                36.26N  85.94W
04/05/2017  E0.88 INCH       SMITH              TN   TRAINED SPOTTER

            DIME TO NICKEL HAIL

&&

EVENT NUMBER OHX1700392

JACKSON
Local storm report, Apr 5, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 NW MANCHESTER         35.52N  86.14W
04/05/2017  E1.75 INCH       COFFEE             TN   AMATEUR RADIO

            AT MILE MARKER 105

&&

EVENT NUMBER OHX1700393

JACKSON
Special weather statement, Apr 5, 4:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
447 PM CDT WED APR 5 2017

TNZ008-009-052215-
Sumner TN-Macon TN-
447 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles northeast of Gallatin, moving northeast at
60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Westmoreland, Oak Grove and Bethpage.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3663 8603 3643 8632 3656 8648 3665 8638
TIME...MOT...LOC 2147Z 225DEG 50KT 3655 8634

Shamburger
Local storm report, Apr 5, 4:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
451 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             4 ENE MANCHESTER        35.49N  86.02W
04/05/2017  E1.00 INCH       COFFEE             TN   PUBLIC

            PICTURE OF VARIOUS HAIL SIZES RANGING FROM PENNY TO
            QUARTER SIZE

&&

EVENT NUMBER OHX1700394

JACKSON
Local storm report, Apr 5, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             2 NNE WATERTOWN         36.13N  86.13W
04/05/2017  E1.50 INCH       WILSON             TN   PUBLIC

            MPING REPORT

&&

EVENT NUMBER OHX1700395

JACKSON
Local storm report, Apr 5, 4:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             TULLAHOMA               35.37N  86.22W
04/05/2017  M1.00 INCH       COFFEE             TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1700396

JACKSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

10.0 hours before the tornado, 99 km from the path. April 5, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80211, lifted condensation level 1902 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 161 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80211 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

2.0 hours after it, 99 km from the path. April 6, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -8369, lifted condensation level 2789 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -96 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-8369 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

The surface observations

Mc Minnville (RNC), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the touchdown began at 21:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of April 5, 2017

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 510:49 AM CDTEF2Quitman, AL to GA10.41,140$600,000
April 512:03 PM EDTEF1Coweta, GA4.0350$20,000
April 512:09 PM EDTEF1Walton, GA2.9350$40,000
April 512:27 PM EDTEF2Randolph, GA16.91,320$150,000
April 51:17 PM EDTEF2Edgefield, SC7.21,0001
April 51:40 PM EDTEF0Sumter, GA3.2150$30,000
April 51:55 PM EDTEF1Dooly, GA8.8200$150,000
April 52:06 PM EDTEF0Lexington, SC0.075
April 53:05 PM EDTEF1Dodge, GA4.1350$200,000
April 52:10 PM CDTEF1Williamson, IL0.125$35,000
April 53:38 PM EDTEF2Laurens, GA20.2400$170,000
April 53:47 PM CDTEF1Bedford, TN7.1150$50,000
April 54:44 PM CDTEF0Cleburne, AL0.375
April 55:54 PM EDTEF1Henry, KY1.7100$100,000
April 56:04 PM EDTEF1Daviess, IN1.290$65,000
April 55:11 PM CDTEF1Metcalfe, KY0.750$150,000
April 55:12 PM CDTEF1Metcalfe, KY0.450$75,000
April 55:16 PM CDTEF1Green, KY0.8250$100,000
April 56:51 PM EDTEF0Clark, OH0.140$30,000
April 56:58 PM EDTEF0Clark, OH0.140$50,000
April 58:39 PM CDTEF1Chambers, AL2.0125
April 512:20 AM EDTEF0Anderson, SC0.150
April 512:30 AM EDTEF0Anderson, SC0.130$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.